Minnesota, 2021Drought in Minnesota, June 15 to 30, 2021
June 15 to 30, 2021 · NWS ARX · 3 events in 3 counties and zones
Persistent below normal precipitation since February 2021 allowed severe drought conditions to develop across parts of southeast Minnesota, including Mower, Fillmore and Houston Counties. These conditions continued into July 2021 for Mower County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $190,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent below normal precipitation since February 2021 allowed severe drought conditions to develop across parts of southeast Minnesota, including Mower, Fillmore and Houston Counties. These conditions continued into July 2021 for Mower County. Rainfall amounts of 1 to 3 inches during the last part of June allowed soil moisture conditions to improve and brought an end to the severe drought across Fillmore and Houston Counties. A strawberry farm near Mabel (Fillmore County) experienced no production from 3 acres resulting in losses just under $200 thousand.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 15, 4:42 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 15, 4:42 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
542 AM CDT Tue Jun 15 2021
.SHORT TERM...(Today through Wednesday)
Issued at 227 AM CDT Tue Jun 15 2021
Continued dry for the next couple days as surface high pressure
remains sprawled out across Ontario/Great Lakes/Upper Mississippi
River regions. Plan on mostly sunny conditions today and Wednesday
with highs in the mid-70s to mid 80s and dewpoints in the 40s to
lower 50s.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 227 AM CDT Tue Jun 15 2021
A fairly vigorous mid-level trough rolls into the Northern Plains
Wednesday night and our area Thursday into Thursday night. A push of
moisture transport and warm air advection ahead of this wave will
produce a good chance of showers and storms after midnight Wednesday
night. The mid-level trough will then push a surface cold front
through Thursday afternoon/evening with another expected round of
showers and storms per latest model runs. Models agree on some sort
of MCS activity but differ on where it sets up/moves. Just not
certain at this point to go more than chancy pops for now. May also
have to watch for a few stronger storms as well with 0-3km bulks
shear increasing into the 25-35kt range by Thursday evening. High
temperatures may be a bit tricky as model soundings hint at a pretty
good amount of mid-cloud Thursday to prevent highs from climbing
higher than 80s/lower 90s. Hopefully we can get some much-needed
beneficial rainfall out of this.
Extended models showing a quasi-northwest flow over the CONUS/Upper
Mississippi River Valley region through the remainder of the period.
This looks to provide an overall cooler period with on/off chances
of showers and storms.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 540 AM CDT Tue Jun 15 2021
VFR conditions continue with surface high pressure over the
region. RAP forecast soundings continue to show plenty of dry air
in the low levels, with just enough moisture to produce few to
perhaps sct diurnal cumulus today. Winds will be out of the
northeast around 10 knots or less today, becoming light out of the
southeast early Wednesday morning.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Kurz
Hazardous weather outlook, Jun 15, 3:52 AM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
452 AM CDT Tue Jun 15 2021
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
452 AM CDT Tue Jun 15 2021
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are possible Wednesday night through Thursday
night. A few storms may become strong to severe with hail and
gusty winds, mainly Thursday afternoon into early evening.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
nofwd
Drought, Fillmore
- When
- June 15, 6:00 AM CST to June 29, 6:00 AM CST
- Where
- Fillmore forecast zone
- Crop damage
- $190,000
- Reported by
- Drought Monitor
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
Persistent below normal precipitation since February 2021 allowed severe drought conditions to develop across Fillmore County. Rainfall of 1 to 2 inches during the last part of June allowed soil moisture conditions to improve and brought an end to the severe drought. A strawberry farm near Mabel lost 3 acres of plants that were not irrigated.
Drought, Houston
- When
- June 15, 6:00 AM CST to June 29, 6:00 AM CST
- Where
- Houston forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
Persistent below normal precipitation since February 2021 allowed severe drought conditions to develop across Houston County. Rainfall of 2 to 3 inches during the last part of June allowed soil moisture conditions to improve and brought an end to the severe drought.
Drought, Mower
- When
- June 15, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Mower forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Persistent below normal precipitation since February 2021 allowed severe drought conditions to develop across Mower County. These conditions continued into July 2021.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, June 15, 2021$2.2 million · 2 in hail · 2 events
- Hail and Damaging Winds in North Carolina, June 15, 2021$1.3 million · 1.5 in hail · 8 events
- Hail and Damaging Winds in Texas, June 15, 2021$135,000 · 1 in hail · 9 events
- Drought in Iowa, June 15 to 30, 202124 events
- Hail and Damaging Winds in Florida, June 15, 20211.75 in hail · 20 events
- Wildfire in Idaho, June 15 to 17, 2021$22,000 · 1 event
- Excessive Heat in California, June 15 to 20, 202117 events
- Hail and Damaging Winds in South Carolina, June 15, 20211.25 in hail · 17 events
- Hail and Damaging Winds in Florida, June 15, 20211 in hail · 16 events
- Drought in Iowa, June 15 to 30, 20218 events
- Hail and Damaging Winds in New Hampshire, June 15, 20211.75 in hail · 8 events
- Drought in Hawaii, June 15 to 30, 20214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967023, 967024, 967025.